Prednisolone - side effects

Hi,

just wondering who has experience of being on prednisolone and how they dealt with it. I've had shortish courses before - of about 40mg (8 tablets), and the longest I've been on it before is about 3 weeks. This time though, I was on 40mg for 2 weeks and getting worse. After 2 trips to A&E they upped it to 60mg (12 tablets) for 5 days - its was like being socked in the head with a huge beanbag - I was hallucinating that I was made of marshmallows and swelling up. After a few days, I was used to it a bit, but I knew the ""squishiness"" would hit 4 hours after taking the dose - then of course later would be the insomnia, which was no surprise I had it last time. They allowed me to drop the dose of pred by one tablet every 3 days, but on reaching 9 tablets, I've plateaued and aren't really improving, so I was advised to stick at 9 until I see the doctor again - I've tried splitting the dose, which reduces the squishiness a bit, but the insomnia is driving me mad! I've now been on prednisolone since the 24th September with a break of just one day, and it could be ages - How do you manage it? I'm pretty fed up with feeling weird, and not sleeping! I also can't go back to work as I'm open to infection - not that I feel well enough, but its like the asthma is secondary to the side effects by now...

16 Replies

oldestnewest
  • I have been jumping around with various doses of pred since May on top of my maintence pred and finding it hard to sleep at night. Like you I am still up having not got any sleep so far tonight. Only thing I can say is find something you like doing...

  • Hi Jenny,

    I find taking my pred dose as soon as early as possible helps a little with getting some sleep at night.

    Otherwise, as Malawi said, reading, tv etc during the wee hours....

    X

  • I'm so sorry you're having such a bad time. I had a similar experience some years ago and, like Angelica, found that taking the pred as early as possible allowed me to get a few hours sleep after about 4 o'clock. The thing that did most for me was realising that the more I worried the worse it got. I eventually got hold of a relaxation tape (that shows how long ago this all was!) and played that until I felt properly relaxed and then I turned the radio on to some rubbish and bored myself to sleep.

    The only real advice I can give is to try not to get worried about it, and cat-nap during the day if you can.

  • Horrible isnt it :( I've been on oral pred since the start of August. Every time I dread the side effects - headaches, terrible insomnia no matter how tired I am, and jaw clenching/teeth gritting (weird!?).

    I have yet to find a way to improve things.. but Im a hypnotherapist/psychotherapist in training and have taken to listening to hypnosis recordings when I cant sleep - they dont always send me to sleep but they do manage to relax me deeply enough that I feel a bit less wasted and horrible...

    Lynda :)

  • Thank you everyone! As I suspected when I saw the doctor today I am not well enough to reduce the dose so its just a case of putting up with it. I am knitting a scarf in the wee small hours, but my newest side effect seems to be cramp in my hands and ankles too! I feel for anyone who is on the stuff for as long as some of you. Here's hoping we all get better and stay better for as long as possible!

  • Hi Jenny,

    I get the same cramp and will say keep your hands and.feet warm.

    For me this helps me get less.cramp and it last shorter periods.

    Take care

    X

  • Yes, I have had Prednisolone side effects, it is horrible isn't it and not being able to get much sleep does not help either.

    I have been on Prednisolone for over 2 years and I'm currently suffering withdrawal symptoms at the moment I have managed to get down from 60mg (12 tablets) to 20mg (4 tablets).

    I hope you start to feel better soon.

  • I too do not sleep even though I am exhausted! The cramps in hands and feet are also bad not to mention feeling generally rubbish. I don't know if anyone else gets sweating as a side effect. This is the worst side effect for me because I quite literally drip with sweat from my scalp, face and chest. I feel faint when it happens and I know it is silly to worry about it but having curly hair I look like an escaped inmate from some asylum! People do stare and I don't blame them because I go bright red and drip!!! Wonderful! I am down to 6 a day trying to get down to a smaller dose over the next few months. All I can say is stick with it because as my consultant says you have to be breathing to feel the side effects!!! I do like to breathe so will continue as instructed.

  • Have to say I have no idea how you people on long-term pred do it! Jennyc, really hope you can come off the pred soon or at least lower the dose as that sounds awful. Pauline, the sweating doesn't sound fun either :(

    I'm currently 2 weeks into a 3 week course (was on 40mg just starting to reduce), so not long or a high dose compared to how some people are on it, and though this time it's doing good things for my lungs, the side effects are not fun. I seem to have been relatively lucky in that I'm not aware of being awake too much (though do have fairly disturbed sleep and get pretty tired but at least not lying awake as think that feels worse even if the end result is the same - hope the insomniacs can get some sleep soon). But I am feeling pretty emotionally volatile - ie getting really really angry and annoyed then crying over stupid small things; also my teeth have become super sensitive to cold so drinking most things is not fun. Hadn't twigged that was a side effect but looked it up out of curiosity as I never have sensitive teeth normally and lots of people mentioned it.

    All in all I think I have it pretty lightly compared to some people, and at least it is helping the breathing, but it does give me some idea of what it's like so massive hugs and sympathy to anyone dealing with the pred monster! It really is a two-edged sword, isn't it?

  • oh these give me major anxiety, hmmm cramps didnt know that was a side effect but would explain alot. would hate to be on them long term. major munchies.

  • I also don't know how people manage on them long term! I made a stupid error this morning due to tiredness and forgot to take half my pred when I woke up so I had to take them all in one go later - just waiting for the squishiness to hit now! Thanks for the cramp tips! I am also afraid I'm eating too much, and I keep looking in the mirror for signs of ""moon face"" - I just look like a zombie with huge sunken eye sockets - so no Halloween make up required this year!

    Take care - especially in this foggy weather, and stay well!

  • I have super duper moon face. It is NOT a good look :@

  • I have super duper moon face. It is NOT a good look :@

    what exactly is moon face lol im currently taking this i cant c anything but asthma nurse commented lol

  • Hi bubbles :-D

    Moon face is where you have fatty deposits on the face and neck area giving a much rounder face.

    I have noticed major changes in my face, particularly my cheeks and now lack if neck.

    X

  • Hi bubbles :-D

    Moon face is where you have fatty deposits on the face and neck area giving a much rounder face.

    I have noticed major changes in my face, particularly my cheeks and now lack if neck.

    X

    oh weird lol thanks. one more week to go then hopefully that be it for a while

  • My moon face has arrived I think - definitely a chubbiness, but maybe that's also due to eating biscuits at 4am when I can't sleep! Oh well - its all temporary and I'll go on a diet or actually get fit when I get out and about again - down to 8 tablets now - yay! Added in montelukast??? Still waiting for hospital appointment on 8th Nov - at this rate I'll be better by then and they'll just discharge me!

You may also like...